Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Please share your experience with Intuiv/Guanfacine

I have a six year old daughter who is extremely hyperactive at home (at school she is more innatentive but still wiggley) and she is frequently irritable and short tempered. We tried stimulants which made the irritability worse so now we are trying Intuiv (a very low dose to start). Just wondering if anyone with experience with this med would be willing to share stories good/bad or indifferent!
Thank you!

Replies

Yes my 6 yr old girl also tried stimulants but had bad side effects due to anxiety.  We have been on Intuniv starting at 1mg n now at 2mg.  The sleepiness wears off after day.  It works wonders for us.

Posted by lope on Mar 15, 2014 at 12:46am

We’ve had good experience with Intuniv. My son takes it with his stimulant though. I’m not sure how it would work on its own for him. He started it when he was 8. He’s 10 now. He takes the max dose of 4 mg. it can cause sleepiness at first, so give it some time if you child experiences that. It’s definitely worth trying. If it seems like it’s not enough on its own, then you could try adding back in a low dose of a stimulant with it. You may find she experiences less irritability with the Intuniv also on board. It’s a great additional medication for many kids!

Posted by JS on Mar 15, 2014 at 12:52am

We tried Intuniv. It was awful. We only took it alone. My son was 6 at the time and he is now 9. He would cry everyday when I dropped him off at school. He was very emotional. He would pass out asleep by 730pm. He was definitely not the same child. We are still in the trial process of different meds to find the sweet spot but so far havent found the right fit. We have tried Adderall, Vyvanse, and now about to try Focalin. These stimulants have greatly affected his appetite and he is wired at night where I have to give Melatonin to get him to relax to go to bed.

Posted by VBStacy on Mar 15, 2014 at 2:39am

My dd 11 didn’t sleep on Intuniv.  Her sleep actually got worse on the Intuniv.  She is now on Strattera & doing wonderfully.

Posted by hal6242 on Mar 15, 2014 at 2:47am

I was very reluctant to try medications for my son.  I did not like all the side effects of the stimulants especially the ones related to loss of appetite, mood swings, sleep disturbance, increased anxiety, stunted growth, and heart problems.  Intuniv, because it is a non-stimulant, does not have those side effects but can lower blood pressure, cause sleepiness, and stomach upset among other things.  I have a 7 year old son who I started on Intuniv alone about 3 weeks ago.  He was having continual symptoms of hyperactivity, impulsivity, argumentative, disrespectful and rude, etc.  I thought I was going to have to jump off the nearest bridge because of his incessant poor behavior and we had become totally socially isolated because of his behavior.  I started him on one week of 1 mg of Intuniv in the morning and saw immediate positive results.  However, he did experience many of the side effects including sleepiness, and lethargy, dry mouth and thirst, leg aches, head ache, and stomach ache.  I was supposed to bump him up to 2 mg after the first week, but due to all the side effects I opted to keep him at the lower dose.  Unfortunately, after just two days into the second week his unruly behavior resurfaced so I started giving him the 2 mg dose.  That was knocking him out in the late afternoon after school and he was falling asleep during dinner and taking long (up to 4 hour) naps!  His doctor and I decided that we would try backing it down to 1 1/2 mg.  This is working like a charm so far.  As time has progressed the negative side effects have diminished.  He does continue to complain of stomach aches in the morning and evening, but I can’t be sure that has anything to do with the medication because he used to complain of stomach upset prior to his taking Intuniv.  He is not falling asleep after school now and presents as a typically, active child.  There are still issues with his behavior, but because his brain is more calm with improved inhibition, I am able to have a meaningful discussion and conversation about his behavior and he is better able to self regulate and correct.  I am no longer seeking the nearest bridge and actually enjoy being with my son again.  I should also add that I am going to combine his medication treatment with neurofeedback with a hope of enhancing his ability to regulate his behavior and keeping the medication dose at the lowest possible level vs. getting him off medication altogether at some point in the future.  So long story short - Intuniv has saved my sanity and I know he feels better being under control too!

Posted by Mom247 on Mar 15, 2014 at 11:08am

The balance of neurotransmitters in our ADHD kids is all so different. That makes it very difficult to weigh a medication for your child based on other’s experiences. However, it is good to know what side effects could happen when starting a new medication.

My son tried Intuniv alone for a few short days. His hyperactivity multiplied and it was not beneficial for him. His doctor added the stimulant back in with it and it worked pretty well at making him more even-keeled than stimulant alone. Unfortunately, he began to have severe nightmares and the intuniv had to be discontinued.

Keep a journal when you try Intuniv so you will have concrete data to share with the prescribing doctor to tweak the dose to be as effective as possible.

Penny
ADDconnect Moderator & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Mar 17, 2014 at 5:25pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.